South Dakota, 2014Tornado and Flash Flooding in South Dakota, August 9, 2014
August 9, 2014 · NWS ABR · 6 events in 4 counties and zones
Multiple thunderstorms moving over the same region brought heavy rains of 2 to 5 inches to parts of northeast South Dakota. The heavy rains resulted in flash flooding across parts of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple thunderstorms moving over the same region brought heavy rains of 2 to 5 inches to parts of northeast South Dakota. The heavy rains resulted in flash flooding across parts of the region. There was also a damaging tornado that moved across the northern edge of Lake Cochrane.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 2:09 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 9, 2:09 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CDT SAT AUG 9 2014
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A CLOSED UPPER LOW CONTINUES TO MOVE OVER NORTHEASTERN SD THIS
AFTERNOON. HELPED ALONG BY DAYTIME HEATING THE SHOWERS AND
THUNDERSTORMS ARE BECOMING MORE NUMEROUS AS ANTICIPATED ACROSS THE
EAST. CONFIDENCE DIMINISHES AS TO WHETHER OR NOT AREAL COVERAGE
WILL SPREAD TO INCLUDE MORE OF THE JAMES RIVER VALLEY OR AREAS IN
THE WESTERN CWA WHERE THERE IS A LITTLE CAPE AND SOME CLEARING.
KEPT IN SOME SLIGHT CHANCES TO COVER THE POTENTIAL.
THE UPPER LOW IS VERY SLOW MOVING AND WILL LIKELY KEEP PRECIP OVER
THE EAST THROUGH THE NIGHT AND INTO THE MORNING HOURS BEFORE
EXITING. AFTERNOON/EVENING INSTABILITY JUST BEHIND THE UPPER LOW
WILL ALLOW FOR SOME SHOWER DEVELOPMENT BEFORE THE REGION DRIES OUT
AS HIGH PRESSURE BUILDS IN OVER THE CWA ON MONDAY.
TEMPERATURES WILL BE SUPPRESSED IN CLOUDS AND RAIN BUT WILL BEGIN
TO REBOUND ON MONDAY.
.LONG TERM...TUESDAY THROUGH SATURDAY
AN UPPER LEVEL RIDGE WILL BE OVER THE REGION AT THE ONSET OF THE
LONG TERM. THIS WILL ALLOW FOR A COUPLE OF DRY DAYS...AS WELL AS
SEASONAL TEMPERATURES. THE PATTERN WILL CHANGE BY MID WEEK
HOWEVER...AS A WEST COAST TROUGH FLATTENS THE RIDGE AND MOVES
EASTWARD. MODELS BEGIN TO DIVERGE AT THIS POINT...WITH THE GFS
KEEPING THE ENERGY FURTHER SOUTH AND MAINTAINS A FASTER SOLUTION
AS COMPARED TO TO ECMWF. REGARDLESS OF THE TIMING DIFFERENCES...A
SURFACE FRONT WILL BE MOVING ACROSS THE REGION...WITH SEEMINGLY
STRONG MOISTURE RETURN. THEREFORE PRECIPITATION CHANCES INCREASE
BY THE END OF THE LONG TERM PERIOD. STUCK CLOSE TO ALLBLEND
GUIDANCE THROUGH THE FORECAST.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
MVFR CIGS ACROSS NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA SHOULD
SHOW SOME IMPROVEMENT THIS AFTERNOON...HOWEVER...SHOWERS AND
THUNDERSTORMS WILL ALSO REDEVELOP ACROSS NORTHEAST SOUTH DAKOTA.
HEAVY RAIN IS POSSIBLE...SO EXPECT BRIEF PERIODS OF LOWER
CIGS/VSBYS WITH ANY STORMS THAT MOVE OVER TAF SITES. LOW LEVEL
MOISTURE WILL REMAIN ABUNDANT THROUGH THE NIGHT...AND IFR FOG WILL
LIKELY DEVELOP AT THE KABR AND KATY TAF SITES BY THE EARLY MORNING
HOURS ON SUNDAY. HIGH PRESSURE WILL MOVE IN ON SUNDAY AND WINDS
SHIFT AROUND TO THE NORTHWEST.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
SHORT TERM...WISE
LONG TERM...SERR
AVIATION...SERR
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 9, 2:37 AM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CDT SAT AUG 9 2014
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
337 AM CDT SAT AUG 9 2014 /237 AM MDT SAT AUG 9 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WEAK SHOWERS AND STORMS WILL CONTINUE ACROSS THE AREA TODAY.
SEVERE WEATHER IS UNLIKELY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL SHOWERS AND STORMS WILL MOVE ALONG A FRONT SUNDAY.
AGAIN...SEVERE WEATHER IS UNLIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
CONNELLY
In the hours before
Local storm report, Aug 9, 3:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HEAVY RAIN HAZEL 44.76N 97.38W
08/09/2014 M3.27 INCH HAMLIN SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1400596
TMKLocal storm report, Aug 9, 3:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
410 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HEAVY RAIN 2 SSW HAZEL 44.73N 97.40W
08/09/2014 M4.01 INCH HAMLIN SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1400597
TMKLocal storm report, Aug 9, 3:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
412 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HEAVY RAIN 1 NNE VIENNA 44.72N 97.49W
08/09/2014 M2.87 INCH CLARK SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1400598
TMKTornado, Deuel
- When
- August 9, 3:30 PM CST to 3:45 PM CST
- Where
- Deuel County, 6.42 mi SSW of Gary to 5.99 mi S of Gary
- Rating
- EF0
- Path length
- 0.83 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.710, -96.485
The tornado touched down on the north shore of Lake Cochrane and traveled up to an eighth of a mile to the northeast. The tornado caused minor damage overall and was mainly concentrated in an area along Edgewater drive at Lake Cochrane. The damage was mainly to docks, boats, boat lifts, canopies, and shoreline shrubbery along with some minor tree damage. Two homes also suffered damage with one home having the western portion of the steel roof rolled back and tossed a small distance.
Flash Flood, Roberts
- When
- August 9, 5:10 PM CST to 8:10 PM CST
- Where
- Roberts County, Rosholt to 0.32 mi W of Rosholt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.870, -96.730
Four to five inches of rain caused flash flooding on city streets and several county roads in and around Rosholt.
Flash Flood, Hamlin
- When
- August 9, 7:20 PM CST to 10:20 PM CST
- Where
- Hamlin County, 1.48 mi E of Dempster to 1.53 mi E of Dempster
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.630, -96.900
Very heavy rains of 4 to 5 inches brought flash flooding across a few roads north of Estelline.
Flash Flood, Hamlin
- When
- August 9, 7:50 PM CST to 10:50 PM CST
- Where
- Hamlin County, 0.69 mi N of Estelline Muni Arpt to 0.83 mi NW of Estelline Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.580, -96.900
Very heavy rains of 4 to 5 inches brought flash flooding of several streets and roads in and around Estelline.
Flash Flood, Grant
- When
- August 9, 7:56 PM CST to 9:56 PM CST
- Where
- Grant County, 4.84 mi N of Milbank to 4.51 mi N of Milbank
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.290, -96.630
Very heavy rains of 4 to over 5 inches resulted in the flash flooding of a few roads north of Milbank. One road was closed for a time due to flash flooding.
Flash Flood, Deuel
- When
- August 9, 8:00 PM CST to 11:00 PM CST
- Where
- Deuel County, 5.72 mi NW of Johnsonville to 4.84 mi NW of Johnsonville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.610, -96.860
Very heavy rains of 4 to 5 inches flooded several roads with gravel washed off in many locations. Hidewood creek also came out of its banks flooding pastureland.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in South Carolina, August 9 to 10, 20142 deaths · $1.9 million · 7 events
- Hail and Damaging Winds in Nebraska, August 9 to 10, 2014$4.5 million · 2.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2014$4.0 million · 2.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Mississippi, August 9 to 11, 2014$412,000 · 65 kt wind · 17 events
- Flash Flood and Hail in Nebraska, August 9, 2014$15,000 · 2.75 in hail · 21 events
- Flash Flood in Georgia, August 9 to 10, 2014$30,000 · 1 event
- Flooding in North Carolina, August 9, 2014$20,000 · 8 events
- Flash Flooding and Heavy Rain in South Carolina, August 9, 2014$18,000 · 4 events
- Flash Flooding in West Virginia, August 9, 2014$15,000 · 2 events
- Hail and Damaging Winds in Kansas, August 9, 20141 in hail · 9 events
- Tornadoes and Hail in Kansas, August 9, 2014EF0 · 7 events
- Flash Flood and Hail in South Dakota, August 9, 20141 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540463, 540454, 540455, 540457, 540458, 540460.